helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
Beau's Mom

Trazodone and esophageal dysmotility

2 posts in this topic

A speech therapist with PD said that use of trazodone could worsen esophageal dysmotility. Can you tell me if this is accurate? I have been on trazodone since 1994.

Share this post


Link to post
Share on other sites

Esophogeal mobility. AKA. Nutcracker esophagus is a disorder of the movement of the esophagus, and is one of many motility disorders of the esophagus, including achalasia and diffuse esophageal spasm. It causes difficulty swallowing, or dysphagia, to both solid and liquid foods, and can cause chest pain; it may also be asymptomatic. Nutcracker esophagus can affect people of any age, but is more common in the 6th and 7th decades of life. The diagnosis is made by an esophageal motility study (esophageal manometry), which evaluates the pressure of the esophagus at various points along its length. The term "nutcracker esophagus" comes from the finding of increased pressures during peristalsis, with a diagnosis made when pressures exceed 180 mmHg; this has been likened to the pressure of a mechanical nutcracker. The disorder does not progress, and is not associated with any complications; as a result, treatment of nutcracker esophagus targets control of symptoms only.

Treatment

 

Nutcracker esophagus is a benign, non-progressive condition, meaning that it is not associated with significant complications. Patients are usually reassured by their physicians that the disease is unlikely to worsen. However, the symptoms of chest pain and dysphagia may be severe enough to require treatment with medications, and, rarely, surgery.The initial step of treatment focuses on reducing risk factors. While weight reduction may be useful in reducing symptoms, the role of acid suppression therapy to reduce esophageal reflux, is still uncertain.With regard to home treatment, some patients find that drinking extremely cold ice water at the first onset of symptoms can stop an attack. Very cold and very hot beverages may trigger esophageal spasms. Medical therapy for nutcracker esophagus includes the use of calcium-channel blockers, which relax the LES and palliate the dysphagia symptoms. Diltiazem has been used in randomized control studies with good effect. Nitrate medications, including isosorbide dinitrate, given before meals may also help relax the LES and improve symptoms. The inexpensive generic combination of belladonna and phenobarbital (Donnatal and other brands) may be taken three times daily as a tablet to prevent attacks or, for patients with only occasional episodes, as an elixir at the onset of symptoms. Phosphodiesterase inhibitors, such as sildenafil have also been tried in case series. However, there are no controlled studies of its effectiveness for this indication and it is extremely expensive. Finally, TRAZODONE, an anti-depressant that reduces visceral sensitivity, has also been shown to reduce chest pain symptoms in patients with nutcracker esophagus.Endoscopic therapy with botulinum toxin, known also as Botox, can also be used to temporarily improve symptoms but the effect is temporarily and may only last for weeks. Finally, pneumatic dilatation of the esophagus, which is an endoscopic technique where a high-pressure balloon is used to stretch the muscles of the LES, can lead to improve symptoms.

With that in mind, realize that they are saying , "Trazadone can help with symptoms." They are not saying trazodone helps with the issue. Over long use of trazodone, it could worsen esophageal dysmotility.

You're best best is get a referral to a gastroenterologist and explain the issue. The will probably start with an X-ray, then depending on that, the may do an MRI , etc.

Just remember it can be helped so long as you see the correct Dr's.

Please do do this and keep me posted.

Thanks, I hoped this helps.

1 person likes this

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0